Since oxycodone is an opioid, it can change brain chemistry, and the body gets used to having it. When someone addicted to oxycodone stops taking it, their body can’t function properly, and withdrawal symptoms occur. Withdrawal is part of the detoxification process, which is the body’s way of getting rid of toxins. Tapering can help curb withdrawal symptoms, but they may still occur in varying degrees. The length and severity of withdrawal symptoms differ depending on how long the abuse lasted, dosage frequency, and the daily amount consumed. Opioid withdrawal can be dangerous and should be done under a doctor’s care.
The half-life of immediate-release oxycodone products is shorter than extended-release products like OxyContin. Early symptoms for immediate-release oxycodone will likely begin within 24 hours, while extended-release withdrawal symptoms take up to 30 hours. Initial symptoms can include a runny nose, watery eyes, sweating, muscle aches, frequent yawning, anxiety, and general feelings of discomfort.
Early symptoms may worsen as detox progresses, and new symptoms may occur after a day or two. Over the next several days, a person may experience diarrhea, nausea, vomiting, abdominal cramps, loss of appetite, tremors, fatigue, high blood pressure, insomnia, increased sensitivity to pain, depression, and severe drug cravings. It can take days or weeks for the withdrawal process to run its course. Many symptoms improve after the first week or so, but others may linger, especially anxiety, insomnia, fatigue, depression, and cravings.